Nebraska, 2001

Hail in Nebraska, May 9, 2001

May 9, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 9, 2:10 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 9, 2:10 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT TUE MAY 8 2001

FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF
HEAVY RAINS THRU THU.

SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE
SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL
CAPE...A LTL OVR 100 J/KG.  MSTR WAS DEEPER AT TOP...CU WAS ALSO
STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO
BE TRANSPORTED N.  THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT
20A WAS APPROACHING A YKN-ODX LINE.  QUESTIONS WERE HOW LONG AND HOW
FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED
THRU NERN NEBR DROPPG DWPTS INTO UPR 40S.  DIURNAL BACKING OF SFC
WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT
WOULD DELAY ONSET A LTL.  NEXT...ONCE CONVECTION GOT GOING...HOW FAR
S...IF AT ALL...WOULD IT PUSH FNT SWD.  STILL EVEN IF DEEPER MSTR
DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH
BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND
LATEST RUC NOW POINTS TO CNTRL NEBR.  12Z MODELS WERE CONSISTENT
WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE
DIFFERENCES IN FNTL PSN AND QPF.  MOST NOTABLE WAS QPF DIFFERENCE
BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM.
AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED
KEEPING PCPN N OF FCST AREA OVERNGT.  IF CONVECTION WOULD INDEED
DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A
CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN
THREAT FOR PARTS OF THE AREA.  USING COMPROMISE BTWN AVN AND ETA
WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH
ATTM.  WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT.
PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD.

FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR
WITH TEMPS SIMILAR TO THOSE OF TDA.  RAISED HIGHS CNTRL/S TO GUID OR
A LTL WARMER.  ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN
NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S.  SO UPPED
POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S
LATE AFTN INTO EVENING.  MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF
AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM.  WILL USE COMP IN
GUID TEMPS FOR HIGHS.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, May 9, 4:45 PM CST, 1 hour 37 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT WED MAY 9 2001

STORM SPOTTERS WILL BE NEEDED TONIGHT ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA UNTIL 10PM.  THUNDERSTORMS ARE
DEVELOPING ALONG A SLOW MOVING COLD FRONT WHICH EXTENDS FROM
NORTHERN IOWA...TO CENTRAL NEBRASKA.  THE THUNDERSTORMS ARE EXPECTED
TO INCREASE IN COVERAGE AND INTENSITY DURING THE EARLY EVENING HOURS
AS DEEPER LOW LEVEL MOISTURE MOVES NORTH INTO THE AREA.  IN
ADDITION...A LOW LEVEL JET WHICH WILL DEVELOP DURING THE EVENING
WILL AID IN FEEDING MOISTURE NORTH WHICH WILL LIKELY KEEP
THUNDERSTORMS STRONG AND POSSIBLY SEVERE LATE INTO THE
NIGHT.

THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND STRONG WINDS.  LATE
TONIGHT...HEAVY RAIN WILL BE A THREAT AS THE THUNDERSTORMS WILL
LIKELY EVOLVE INTO A LARGE COMPLEX OVER SOUTHEAST NEBRASKA.

SKERRITT
Local storm report, May 9, 5:23 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
623 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    8 S WISNER                NE   1.5 INCH HAIL
05/09/01   CUMING                         REPORTED BY PUBLIC.

The radar

The Omaha radar (KOAX), 57 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dodge

When
May 9, 6:22 PM CST to 6:25 PM CST
Where
Dodge County, 1 mi N of Snyder
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.717, -96.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245429.